Clozapine-induced seizures: prophylaxis or not?

Clozapine is associated with an elevated risk of seizures, especially with doses of 600 mg or greater. At such doses and with elevated serum levels, many psychiatrists consider adding a prophylactic antiepileptic, which was first recommended in the journal Neurology in 1991 (1). Caetano has reviewed available studies in an effort to determine if this is sound practice, and he concludes it is not (2). According to him, the risk of clozapine-induced seizures is greatest when the serum level is 1300 ng/ml or more, the equivalent of 4000 nmol/L. The evidence for this finding is skimpy, however, and consists of case reports: one from 1994, two from 1978, and one from 2001. To accurately determine the dose-response relationship between seizures and clozapine serum levels, prospective studies would be necessary.

Despite this shortcoming, Caetano’s recommendation against prophylaxis makes sense, at least if the serum level is not approaching 4000 nmol/L and the patient doesn’t have other risk factors such as coarse brain disease. The risk of pharmacokinetic interactions and additional adverse effects with anticonvulsants is high; for instance, phenytoin can decrease and lamotrigine can increase clozapine levels. He recommends other measures for managing seizure risk and what to do if a patient does have a seizure.

References

1. Devinsky O, Honigfeld G and Patin J. Clozapine-related seizures. Neurology. 1991;41:369–371. Abstract

2. Caetano D. Use of anticonvulsants as prophylaxis for seizures in patients on clozapine. Australas Psychiatry. 2014;22:78-82. Abstract